Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 11, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 8, 2001, 9:30 PM CDT for Benton County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 8, 2001, 9:30 PM CDT (02:30 UTC)
- Expired
- Apr 8, 2001, 10:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Benton County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 9:46 PM CDT | Hail 0.88 | Garrison, IA | Nickel sized hail reported by trained storm spotter. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 090235 CCA SVRMLI IAC011-090315- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED WATCH INFORMATION SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CDT SUN APR 8 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA * UNTIL 1015 PM CDT * AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES SOUTHWEST OF GARRISON...OR 7 MILES SOUTH OF DYSART...MOVING EAST NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... GARRISON BY 940 PM CDT. VINTON BY 950 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR EASTERN IOWA. LAT...LON 4214 9231 4200 9230 4206 9200 4221 9204 MCCLURE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:30 PM CDT, 7 hours earlier.
Area forecast discussion, Apr 8, 2:30 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT SUN APR 8 2001 JULY MCS ACTIVITY IN EARLY APRIL...WHAT WILL THE SUMMER BRING? ACTIVE WEATHER PATTERN THIS WEEK WITH LONGWAVE TROF ON THE WEST COAST GIVING SOUTHWEST FLOW ACROSS THE CWA. MODELS SHOW NUMEROUS WAVES MOVING IN THE FLOW ALOFT TO ALLOW MCS ACTIVITY. FIRST EVENT TO BE TONIGHT INTO WED AM. ATMOSPHERE DESTABILIZING AND INITIATION SHOULD OCCUR VICINITY OF KSTJ WITHIN AN HOUR OR TWO. STRONG LLJ BRINGING PLENTY OF MOISTURE NORTHWARD SO HEAVY RAIN A THREAT. MOST OF SEVERE SHOULD BE BEFORE IT REACHES OUR CWA BUT 925 MB SHOWS 40 KNOTS ACROSS THE SOUTHERN HALF AT 06Z...SO SEVERE POTENTIAL STILL POSSIBLE TONIGHT. MCS TO DEPART AREA WED AM ALLOWING FOR A BRIEF RESPITE. MODELS THEN UNCERTAIN ABOUT POTENTIAL ROUND 2 LATE MONDAY AFTERNOON/NIGHT. ATMOSPHERE SHOULD BE PRIMED FOR DEVELOPMENT SO WILL INCLUDE POPS. MAIN EVENT TO BE TUESDAY NIGHT/WEDNESDAY WITH A SIGNIFICANT WAVE PULLING OUT THE OF LONGWAVE TROF. AVN HAS STRONG LLJ BRINGING PLENTY OF MOISTURE NORTHWARD. IF AVN IS CORRECT...HEAVIEST RAIN TO BE ACROSS CENTRAL/SOUTHERN IOWA. EITHER WAY...HEAVY PRECIP IS VERY POSSIBLE HEAR. EXTENDED WISE...ACTIVE PATTERN TO CONTINUE WITH TIMING OF EVENTS THE PROBLEM. AVN CONTINUES TO INDICATE A DRY PUNCH TO HIT US THURSDAY WITH POTENTIAL FOR WINDY CONDITIONS. FRIDAY LOOKS LIKE THE BEST DAY FOR DRY CONDITIONS BEFORE THE WEEKEND TURNS ACTIVE AGAIN. GUIDANCE WISE...FWC/FAN/MAV SHOWING THEIR NORMAL SPREAD THROUGH THE PERIOD. COORDINATED WITH DSM..LSE...CHI...ILX...AND STL. .DVN... IA...NONE. IL...NONE. MO...NONE. SCHULTZ
In the hours before
Special weather statement, Apr 8, 7:10 PM CDT, 2 hours 20 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-MOZ009-010-090600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 710 PM CDT SUN APR 8 2001 ...TORNADO WATCH IN EFFECT THROUGH 1 AM... A TORNADO WATCH...DESIGNATED AS WATCH NUMBER 103...IS IN EFFECT FOR MUCH OF EASTERN AND SOUTHERN IOWA UNTIL 1 AM. IN THE QUAD CITIES FORECAST OFFICE AREA OF RESPONSIBILITY...THIS INCLUDES THE FOLLOWING COUNTIES... BENTON...BUCHANAN...CEDAR...CLINTON...DELAWARE...DES MOINES... DUBUQUE...HENRY...IOWA...JACKSON...JEFFERSON...JOHNSON...JONES... KEOKUK...LEE...LINN...LOUISA...MUSCATINE...SCOTT...VAN BUREN... WASHINGTON.
Local storm report, Apr 8, 8:42 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..q..
0839 PM GREELEY IA 1 INCH HAIL
04/08/01 DELAWARE REPORTED BY STORM
SPOTTER.Local storm report, Apr 8, 8:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0849 PM COLESBURG IA 1 INCH HAIL
04/08/01 DELAWARE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 49 min |
| Apr 8, 10:06 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 24 min |
| Apr 8, 10:20 PM CDT | Tornado Warning | DVN | Benton | 40 min |
| Apr 8, 10:40 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 50 min |
| Apr 9, 1:37 AM CDT | Severe Thunderstorm Warning | DVN | Washington | 38 min |
| Apr 9, 8:29 AM CDT | Severe Thunderstorm Warning | DVN | Cedar | 46 min |
| Apr 9, 8:54 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 66 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.